Format

Send to:

Choose Destination
See comment in PubMed Commons below
Ann Pharmacother. 1992 Jul-Aug;26(7-8):917-8.

Implication of dispensing cups in dosing errors and pediatric poisonings: a report from the American Association of Poison Control Centers.

Author information

  • 1National Capital Poison Center, Washington, DC.

Abstract

OBJECTIVE:

To characterize reports to poison centers involving liquid medication errors associated with the use of dispensing cups.

DESIGN:

Case series reported by 16 US poison centers over an eight-day period.

SETTING:

Calls to poison control centers, predominantly but not exclusively from homes.

PATIENTS:

Children and adults.

RESULTS:

Of 34 reported cases, most (79 percent) involved a two- to threefold dosing error, and most (94 percent) involved an error in a single dose of medication. Cough and cold preparations were implicated in 65 percent; acetaminophen elixirs in 18 percent. Three major causes of dosing errors were identified, including teaspoon/tablespoon confusion, assumption that the dispensing cup was the unit of measure, and assumption that the full dispensing cup was the actual dose.

CONCLUSIONS:

Dispensing cup markings should use a single unit of measure, and a uniform labeling system should be implemented. Teaspoon/tablespoon abbreviations should be avoided, and dispensing cup lettering should be more legible. Consumer education is essential to correct the misimpression that the full cup is always the recommended dose.

PMID:
1504399
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk